Alert archive / Indiana / Special Weather Statements in 2012

Special Weather Statement, NWS Indianapolis, IN

June 16, 2012Warren County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jun 16, 2012, 3:20 PM EDT for Warren County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2012, 3:20 PM EDT (19:20 UTC)
Expired
Jun 16, 2012, 3:45 PM EDT
In force
25 min
Issued by
NWS Indianapolis, IN

County Warren County, IN

The radar

The Indianapolis radar (KIND), 114 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2012-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 627 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2012-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1273 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

345 
WWUS83 KIND 161920
SPSIND

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 PM EDT SAT JUN 16 2012

INZ028-035-161945-
FOUNTAIN-WARREN-
320 PM EDT SAT JUN 16 2012

...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN FOUNTAIN AND WARREN
COUNTIES UNTIL 345 PM EDT...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF WILLIAMSPORT...OR 18 MILES
NORTHEAST OF DANVILLE...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILLIAMSPORT...
  RAINSVILLE...
  ATTICA...
  PINE VILLAGE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4039 8751 4048 8716 4048 8709 4027 8709
      4022 8745
TIME...MOT...LOC 1920Z 256DEG 14KT 4033 8737

$$

50

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jun 16, 12:35 PM EDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 16, 12:35 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1235 PM EDT SAT JUN 16 2012

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 330 AM EDT SAT JUN 16 2012

CHANGES APPEARING MORE LIKELY FOR RAIN CHANCES IN NEXT 12 TO 36
HOURS. UPPER RIDGE OVERHEAD GETS FLATTENED SOMEWHAT AS INITIAL
SHORT WAVES OVER IOWA LIFTS NORTHEAST INTO GREAT LAKES BUT MORE
IMPORTANTLY SECOND MORE SIGNIFICANT TROUGH ENTERING WESTERN PLAINS
HAS BEEN FIRING SCATTERED STORM FROM DAKOTAS TO TEXAS. AS THIS
SHORT WAVE OVERTAKES GREAT LAKES LATER TONIGHT INTO SUNDAY CHANCES
FOR RAIN LOOK BETTER. UPPER RIDGE TO BUILD BEHIND THIS AS NEXT
SYSTEMS MOVES INTO THE NORTHERN ROCKIES AND BRINGS ANOTHER ROUND
OF STORMS TO OUR REGION THURSDAY AND FRIDAY.

HEAT OF TODAY WILL BRIEFLY SUBSIDE WITH CLOUD COVER SUNDAY BUT
RETURN IN EARNEST FOR MOST OF THE WORK WEEK AS UPPER RIDGE
STRENGTHENS AND SUNSHINE RETURNS. HEAT OF NEXT WEEK WILL ALSO BE
ACCOMPANIED BY SOMEWHAT MORE HUMID AIR THAN OF RECENT DAYS.

&&

.NEAR TERM /THIS AFTERNOON/...

ISSUED AT 1053 AM EDT SAT JUN 16 2012

MUCH OF THE FORECAST AREA ENJOYING SUNNY SKIES THIS MORNING WITH A
NOTICEABLY MORE HUMID AIRMASS. TEMPS HAVE ALREADY WARMED INTO THE
UPPER 70S AND LOWER 80S AS OF 14Z.

REGION REMAINS UNDER THE CORE OF THE RIDGING ALOFT. HAVE SEEN
SCATTERED CONVECTION OVER SE INDIANA EXTENDING SOUTH INTO CENTRAL
KENTUCKY OVER THE LAST FEW HOURS AT THE NOSE OF A SUBTLE JET AT
925MB. RECENT RAP DATA INDICATING THAT THIS JET SHOULD SLOWLY
WEAKEN THROUGH MIDDAY AS THE JET SHIFTS EAST. WHILE THIS FEATURE
LIKELY TO NOT IMPACT FORECAST AREA...REMAINS CLOSE ENOUGH TO FAR
SOUTHEAST COUNTIES TO WARRANT ISOLATED POPS INTO THE EARLY
AFTERNOON.

CONVECTION THAT DEVELOPS DURING THE AFTERNOON LOOKS TO BE HEAVILY
DEPENDENT ON AVAILABLE MOISTURE AND INSTABILITY AS WELL AS ANY
LOCALIZED OUTFLOWS THAT CAN FORM FROM STORMS. MOST RECENT SHORT
RANGE GUIDANCE SHOWING THAT MUCH OF THE FORCING ALOFT ASSOCIATED
WITH LEAD SHORTWAVE OVER NORTHWEST ILLINOIS WILL TRACK INTO THE
GREAT LAKES THROUGH THE AFTERNOON AND NOT SIGNIFICANTLY IMPACT
CENTRAL INDIANA. THE ONE FEATURE THAT MAY SERVE TO ACCENTUATE
CONVECTIVE DEVELOPMENT LATER TODAY IS A WEAK MID LEVEL VORT
CURRENTLY OVER SOUTHERN ILLINOIS. THIS FEATURE IS PROGGED TO MOVE
ACROSS THE SOUTHERN PORTION OF THE FORECAST AREA DURING PEAK
HEATING HOURS THIS AFTERNOON WHERE DEEPEST MOISTURE AND
CONSEQUENTLY MOST UNSTABLE AIRMASS LIKELY TO RESIDE. HAVE
THEREFORE BUMPED UP TO SCATTERED POPS FOR MOST LOCATIONS SOUTH OF
I-70 AFTER 18Z. WILL MAINTAIN JUST A 20 POPS ELSEWHERE
TO ACCOUNT FOR ANY ISOLATED CONVECTION THAT CAN FORM.

ALL STORMS WILL PRODUCE TORRENTIAL RAINFALL AND GIVE SOME
LOCALIZED AREAS MUCH NEEDED RAINFALL. SOUNDING ANALYSIS SUPPORTING
POTENTIAL FOR ISOLATED STRONG WIND GUSTS FROM STORMS WITH
STEEPENING LAPSE RATES. HOWEVER...POTENTIAL FOR MORE ORGANIZED
CONVECTION LIKELY TO HOLD OFF UNTIL THIS EVENING AS WELL DEVELOPED
MCV OVER EASTERN KANSAS/NEBRASKA APPROACHES THE REGION.

BUMPED UP TEMPS A DEGREE OR SO IN THE WEST BASED ON THE QUICK RISE
ALREADY. OTHERWISE MADE NO ADDITIONAL SIGNIFICANT CHANGES TO FORECAST.
ZONE AND GRID UPDATES OUT.

&&

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...

ISSUED AT 330 AM EDT SAT JUN 16 2012

CONCERNS AGAIN REGARDING CHANGE FROM NO POPS TONIGHT TO
CHANCE POPS. EURO LESS PROGRESSIVE IN SOUTHEAST PUSH OF TROUGH
AND KEEPS MOST PRECIPITATION ACROSS GREAT LAKES. ALL OTHER MODELS
DIG TROUGH A LITTLE DEEPER AND BRING MORE RAIN TO CENTRAL INDIANA.
WILL AGAIN USE A BLEND AND LEAN TOWARD LOWER CHANCE POPS AND LOWER
RAIN AMOUNTS OF EURO...IN PART TIED TO CURRENT DROUGHT AND
SURFACE MOISTURE BEING A LIMITING FACTOR.

SUNDAY AND SUNDAY NIGHT...TAIL END OF ENERGY WITH THIS TROUGH
MOVES ACROSS AREA CONTINUING THREAT FOR CONVECTION SO WILL
CONTINUE CHANCE POPS AS CURRENT FORECAST. IN TOTAL...RAIN AMOUNTS
TO A QUARTER INCH LOOKS GOOD FOR MOST AREAS THOUGH SOME LOCALS
LIKELY WILL SEE NEAR AN INCH. AS FOR TEMPS...FAIR AMOUNT OF CLOUD
COVER AND SOME RAINY PERIODS SUNDAY SHOULD KEEP MAX TEMPS TO MID
80S. MODERATELY MOIST DEWPOINTS IN UPPER 60S AND CONTINUED
SOUTHWEST SURFACE FLOW SHOULD KEEP SUNDAY NIGHT MINS CLOSE TO 70.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...

CHALLENGE FOR THE LONG TERM WILL BE PRECIPITATION CHANCES THE SECOND
HALF OF THE PERIOD.

THE BEGINNING OF THE PERIOD WILL SEE STRONG UPPER LEVEL RIDGING
ACROSS THE EASTERN CONUS WHILE A TROUGH STRENGTHENS ACROSS THE WEST.
RIDGING WILL KEEP THE AREA DRY ON TUESDAY AND WEDNESDAY AND WITH
CONTINUED SOUTHERLY FLOW...TEMPERATURES WILL REMAIN WELL ABOVE
AVERAGE WITH HIGHS IN THE LOW 90S AND LOWS REMAINING IN THE 70S.

MODELS ARE IN GOOD AGREEMENT AT THE BEGINNING OF THE PERIOD BUT THE
CANADIAN BEGINS TO DIVERGE FROM THE GFS AND ECMWF BY THURSDAY. THE
CANADIAN HOLDS ON TO THE STRONG UPPER RIDGE WHILE THE GFS AND ECMWF
DEPICT THE RIDGE BREAKING DOWN WITH MIDLEVEL FLOW BECOMING MORE
ZONAL. ADDITIONALLY...THE GFS AND ECMWF ARE IN GOOD AGREEMENT WITH
SURFACE LOW PRESSURE DEEPENING ACROSS THE GREAT LAKES AND SWEEPING A
COLD FRONT ACROSS THE AREA IN THE THURSDAY/FRIDAY TIME FRAME.
ALLBLEND 40 POPS APPEAR REASONABLE THIS FAR OUT AS MODEL SOUNDINGS
INDICATE DECENT SATURATION AND INSTABILITY. TEMPERATURES WILL
DECREASE SLIGHTLY WITH THE PASSAGE OF THE FRONT BUT LOOK TO REMAIN
AT OR ABOVE AVERAGE VALUES.

&&

.AVIATION /DISCUSSION FOR THE 161800Z TAFS/...

ISSUED AT 1235 PM EDT SAT JUN 16 2012

WIDELY SCATTERED CONVECTION POSSIBLE IN THE VICINITY OF THE TAF
SITES ROUGHLY 161900Z-162300Z AS THE TAIL END OF AN MCV...CURRENTLY
PUSHING INTO WESTERN WISCONSIN...MOVES THROUGH. FEATURE APPEARS WEAK
ENOUGH AT THIS TIME THAT THE THREAT OF CONVECTION DIRECTLY IMPACTING
A TAF SITE IS TOO LOW TO MENTION. CONVECTIVE CLOUD BASES 030-040.

BETTER THREAT OF CONVECTION APPEARS TO BE AFTER ABOUT
170300Z-170400Z...WHEN DISTURBANCE CURRENTLY MOVING INTO WESTERN
IOWA/MISSOURI BEGINS AFFECTING THE AREA. PATTERN FAVORABLE FOR
NOCTURNAL CONVECTION WITH MODELS INDICATING AN ASSOCIATED LOW LEVEL
JET AROUND 30 KTS.

OCCASIONAL SURFACE WIND GUSTS 15-18 KTS PROBABLE THIS AFTERNOON FROM
200-230 HEADINGS...ESPECIALLY AT KLAF/KIND/KHUF.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...TUCEK
NEAR TERM...RYAN
SHORT TERM...TUCEK
LONG TERM....HOMANN
AVIATION...JAS
Hazardous weather outlook, Jun 16, 12:39 PM EDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1239 PM EDT SAT JUN 16 2012

INZ021-028>031-035>049-051>057-060>065-067>072-171000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1239 PM EDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

OUTLOOK: SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
LATE THIS AFTERNOON AND ESPECIALLY TONIGHT.

HAZARDS: THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING...
TORRENTIAL RAINFALL...GUSTY WINDS AND HAIL. A FEW STORMS MAY
PRODUCE DAMAGING WINDS AND LARGE HAIL.

TIMING: ISOLATED THUNDERSTORMS WILL BE POSSIBLE BY MID AFTERNOON
WITH THUNDERSTORMS INCREASING IN COVERAGE DURING THE EVENING AND
OVERNIGHT.

DISCUSSION: ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE REGION DURING THE LATE AFTERNOON WITHIN A MOIST AND UNSTABLE
AIRMASS. THUNDERSTORMS WILL INCREASE IN COVERAGE THIS EVENING AND
CONTINUE OVERNIGHT AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM
THE WEST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

OUTLOOK: THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND SUNDAY NIGHT
THEN AGAIN THURSDAY AND FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

DISCUSSION: AN UPPER TROUGH EXITING THE REGION SUNDAY NIGHT WILL
STILL CARRY THE THREAT OF PRODUCING STORMS WITH LIGHTNING AND
TORRENTIAL RAINFALL BEING THE MAIN CONCERNS. ANOTHER UPPER LEVEL
DISTURBANCE WILL ARRIVE LATE WEEK AND BRING A RENEWED THREAT FOR
ADDITIONAL THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

RYAN

In the hours before

Special weather statement, Jun 16, 3:20 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 PM EDT SAT JUN 16 2012

INZ028-035-161945-
FOUNTAIN-WARREN-
320 PM EDT SAT JUN 16 2012

...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN FOUNTAIN AND WARREN
COUNTIES UNTIL 345 PM EDT...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF WILLIAMSPORT...OR 18 MILES
NORTHEAST OF DANVILLE...MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WILLIAMSPORT...
  RAINSVILLE...
  ATTICA...
  PINE VILLAGE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4039 8751 4048 8716 4048 8709 4027 8709
      4022 8745
TIME...MOT...LOC 1920Z 256DEG 14KT 4033 8737

50

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 3:33 PM EDTAreal Flood AdvisoryINDJackson3 hr
Jun 16, 4:41 PM EDTAreal Flood AdvisoryINDWarren3 hr
Jun 16, 6:23 PM EDTSpecial Weather StatementINDWarren37 min
Jun 16, 6:26 PM EDTFlash Flood WarningINDWarren3 hr
Jun 16, 6:41 PM EDTSpecial Weather StatementINDRandolph34 min
Jun 16, 7:25 PM EDTSevere Thunderstorm WarningINDFountain, Warren35 min
Jun 16, 7:58 PM EDTAreal Flood AdvisoryINDFountain4 hr

Nearby

Special Weather Statements in Indiana, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.